Nebraska, 2019

Hail and Damaging Wind in Nebraska, May 23, 2019

May 23, 2019 · NWS OAX · 2 events in 2 counties and zones

Severe storms developed during the late afternoon and evening in southeast Nebraska. A severe thunderstorm watch was issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed during the late afternoon and evening in southeast Nebraska. A severe thunderstorm watch was issued. A flash flood watch was also in effect.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 23, 4:59 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 23, 4:59 PM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
559 PM CDT Thu May 23 2019

.SHORT TERM...(Tonight through Sunday)
Issued at 358 PM CDT Thu May 23 2019

Regional 88D mosaic was showing an area of elevated convection over
central NE approaching the western periphery of the CWA. Meanwhile
isolated cells were maturing across western KS on nose of
increasing low level moisture transport. Environment is becoming
increasingly moisture rich as GOES imagery was showing PW values
just south of the CWA were roughly 110-120% of normal.

Main issue to contend with continues to be threat of heavy
rainfall tonight leading to possible flash flooding over portions
of the southern CWA. Environment will be moisture rich through
tonight as moisture feed will be continuous with strengthening of
low level low level jet. RAP13 is showing PWs approaching 2
inches/KI over 40 by mid evening. Expect precip activity to
expand in areal coverage over the next couple hours over western
KS within 850-300mb diffluent regime/upper divergence via RRQ of
upper jet.

Synoptic scale ascent will will further be enhanced compliments of
strong differential divergence. In addition to strong environmental
instability...MUCAPE 1500-2000 J/kg...precip efficiency will phase
with nearly stagnant boundary layer moisture convergence thus
promoting cell regeneration through the night.

As mentioned, focus for heavy rainfall accumulations will be south
of I-80 with local amounts ranging from 1-2 inches quite possible by
early Friday morning. Additional rainfall will remain possible
mainly over the southern CWA from Friday afternoon through Sunday
thanks in part to a meandering surface boundary.

Given this, a Flash Flood Watch will be in effect this evening
through early Friday morning generally southeast of a line from
about Hepburn IA to Palmyra to Daykin.

Note: It is possible that total accumulations may reach 1.5-2 inches
by Sunday afternoon locally.

.LONG TERM...(Sunday night through Thursday)
Issued at 358 PM CDT Thu May 23 2019

Going forecast in the extended periods appears to be in good shape
so no major changes planned. Precip chances continue Memorial Day
through late Tuesday night with the approach of the next storm
system from the west. Otherwise dry Wednesday and Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 558 PM CDT Thu May 23 2019

A broad shield of showers and thunderstorms from western KS into
central NE will overspread the region this evening into the
overnight hours. Expect ceilings to concurrently lower to MVFR and
potentially IFR criteria with east winds gradually veering to
southeast. The precipitation should end late tonight with ceilings
steadily lifting on Friday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for NEZ068-088>093.

IA...Flash Flood Watch from 10 PM CDT this evening through Friday
     morning for IAZ090-091.

&&

SHORT TERM...DEE
LONG TERM...DEE
AVIATION...Mead
Hazardous weather outlook, May 23, 3:30 PM CST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
430 PM CDT Thu May 23 2019

IAZ079-090-NEZ067-068-091-093-241130-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
430 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Friday

Thunderstorms are expect through tonight. A few storms may
approach or become severe south of the I-80 corridor with hail
and damaging winds the primary threat.

In addition to this, rainfall totals by Friday morning are
expected to range anywhere from 1 to 2 over portions of southeast
Nebraska and southwest Iowa. Given this rainfall will occur on
already saturated soils, the potential for flash flooding will
increase.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream to Brownville. Moderate flooding will occur
at Rulo.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorm chances will prevail heading into and through the
Memorial Day weekend, and through Tuesday of next week.

Minor river flooding will continue along the Missouri River from
around Plattsmouth downstream to Brownville. Moderate flooding is
expected at Rulo.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday.

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-241130-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
430 PM CDT Thu May 23 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Thunderstorms are expect through tonight. A few storms may
approach or become severe south of the I-80 corridor with hail and
damaging winds the primary threat.

In addition to this, rainfall totals by Friday morning are
expected to range anywhere from 1 to 2 over portions of southeast
Nebraska and southwest Iowa. Given this rainfall will occur on
already saturated soils, the potential for flash flooding will
increase.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorm chances will prevail heading into and through the
Memorial Day weekend, and through Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Friday.

In the hours before

Local storm report, May 23, 7:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
849 PM CDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             PICKRELL                40.38N 96.73W
05/23/2019  E1.00 INCH       GAGE               NE   FIRE DEPT/RESCUE

&&

The radar

The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gage

When
May 23, 7:49 PM CST
Where
Gage County, 0.53 mi W of Pickrell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.380, -96.730

Hail in Pickrell.

Thunderstorm Wind, Pawnee

When
May 23, 8:25 PM CST
Where
Pawnee County, 2.1 mi SW of Mayberry
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.210, -96.350

Small tree limbs broken and lawn furniture displaced.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815203, 815204.